Jump to content


Photo

Lamotrigine /Lamictal???


  • Please log in to reply
9 replies to this topic

#1 forestfairy

forestfairy
  • Members
  • 1,784 posts
  • Flag:
  • Gender:Female
  • Location:The Rainbow Nation

Posted 22 November 2005 - 05:28 PM

Hi,

I'm looking for some advise..
just to give some history 1st. I've had really bad reactions to meds in the past and am very sensitive.
I have been on Aurorix for the past 5months. Aurorix is a reversible MAOI. I have experienced some rather yucky side-effects on this yet its seems to be the best of the bunch so far. Optimal dose of Aurorix is 600-900mg. So far I have only tolerated a max. dose of 450mg. 600mg totally bombed me out. As this is sub-optimal my pdoc wants to try adding Lamictal in a VERY small dose. The last time she added a drug I thought I was going to die- I had such bad side effects- Palpitations/ sweats/ tremors/ nausea etc.
My pdoc is aware of my extreme sensitivity to drugs so is proceeding cautiously but we're both between a rock and a hard place because my mood- although stable- hasn't lifted enough and I still experience frequent STs and live in a permanent depressed space which I have become so sick of.
My question is not so much the side-effects of this drug cos if there are any, I'm sure I'll find out. I just want to hear about any long term benefits anyone has experienced- will it be worth it when I get wacked by the side-effects???????

Any helpful stories will be greatly appreciated.
Thanks in advance

#2 Hangingon

Hangingon

    Resident nerd & geeky person

  • Root Admin
  • 21,583 posts
  • Flag:
  • Gender:Female
  • Location:N.B. Canada

Posted 23 November 2005 - 05:40 PM

:?

Sadly no Lamictal stories for you, I've never taken it. I did find a few threads however, many of them with posts by members who no longer visit us on a regular basis.

http://beatingthebea...opic.php?t=2261

And

http://beatingthebea...opic.php?t=8047

I will admit I have never heard of Aurorix and did look it up. Looks like from what I can see, your doc is limited as to what other meds can be added while on this due to the fact that some AD's will increase the chance of more serious side effects. Perhaps that's why she's adding Lamactil?

Love

Sheila

#3 forestfairy

forestfairy
  • Members
  • 1,784 posts
  • Flag:
  • Gender:Female
  • Location:The Rainbow Nation

Posted 23 November 2005 - 07:13 PM

Thanks Sheila for this info,
I've been doing lots of reading on the net, always like to be well informed before taking the plunge, I'm going to start the med this weekend (that way if things go pear-shaped it won't interfere with work)
Thanks again

#4 rubenoid

rubenoid
  • Members
  • 3,291 posts
  • Location:USA

Posted 23 November 2005 - 09:05 PM

I've been taking Lamictal for about seven or eight months. My pdoc prescribed it as a mood stabilizer, but it also has some antidepressant qualities. It has been a good medication for me because I have had ZERO side effects from it and it has done a pretty good job levelling out my mood swings. It's the only medication that has not given me side effects (even Wellbutrin had some minor side effects for me).

No doubt you will hear about the infamous "Lamictal Rash" which affects like 0.001% of people taking it. Still, if you notice the beginnings of a rash you should tell your doctor ASAP. Getting to an optimal level of Lamictal (200 mg) takes about a month and a half of very slow increases, so there are no sudden surprises to your body!

This is the second time I'm taking Lamictal. The first time around, several years ago, it did nothing for me. Curious how the brain chemistry changes ...

Best wishes.

edited to add: I just noticed one of the links Sheila mentioned above was me! Oops, I guess I just repeated a lot of things.
:oops:

#5 tired

tired
  • Members
  • 1,099 posts

Posted 24 November 2005 - 01:03 AM

I've been on lamictal for nearly a year now. never had any side effects that i can come up with. i was put on it in an attempt to even out my levels of depression, i've never been manic so can't help you out in how it reacted with me to that. i'd say it works to some extent. i still fluctuate mood wise, but not nearly as much as i use to.

good luck!

tired

#6 forestfairy

forestfairy
  • Members
  • 1,784 posts
  • Flag:
  • Gender:Female
  • Location:The Rainbow Nation

Posted 24 November 2005 - 05:50 PM

Thanks for the tips I always prefer to hear about people's personal experiences rather than the technical mumbo jumbo. Went to get my script filled today but the Pharmacy didn't have stock so will have to wait a bit...
Rubenoid- glad you posted -its always good to read the latest version of things. Thanks
Tired- I've also never been manic so your info did reassure me- more just major depression on my side and current meds not getting me where I need to be. So I'll give it a bash. Thanks

#7 beth1954

beth1954
  • Members
  • 6 posts
  • Interests:Rescuing neglected/abused dogs and cats

Posted 30 November 2005 - 10:48 PM

I am also on Lamictal (and Zoloft).....I have had no serious side effects from the Lamictal. I have had a few headaches, but I usually had a daily headache even before I started it, so I don't know for sure it's the Lamictal doing that. Other than that, I have had no problems with it, and I think my mood is better, and I'm not quite so reclusive.

#8 forestfairy

forestfairy
  • Members
  • 1,784 posts
  • Flag:
  • Gender:Female
  • Location:The Rainbow Nation

Posted 06 December 2005 - 07:46 PM

Just an update
I have now tried this drug on 2 seperate occassions in the past 2 weeks both times I was left feeling completely Zonked, lethargic, low grade fever and achey body and postively ill (thought I was coming down with flu the first time but when I tried again 6 days later and felt all fluey again I knew it was the drug)
Spoke to Pdoc and its been canned from my regime- apparently she's never known anyone out there to react like I do to drugs.

Feeling really discouraged right now...not able to take an adequate dose of the drug I'm on and can't augment my meds with anything else. I have now officially tried 18 drugs from different classes (over a period of 2 years). My liver is apparently *&%#ed from the overdose I took 7years ago.
I guess I just have to learn to live with this f*&^%$ing grey cloud. :x

#9 beth1954

beth1954
  • Members
  • 6 posts
  • Interests:Rescuing neglected/abused dogs and cats

Posted 06 December 2005 - 07:50 PM

Has your psychiatrist mentioned the vagal nerve stimulator to you? My doctor mentioned it to me, said that it is really working miracles on people who do not respond to drug therapy for depression. Look it up on the internet, it will give you some useful information.

#10 forestfairy

forestfairy
  • Members
  • 1,784 posts
  • Flag:
  • Gender:Female
  • Location:The Rainbow Nation

Posted 14 December 2005 - 06:27 PM

Thanks Beth-
Sorry I am only getting back to this now...I did some reading on vagal nerve stimulator - must admit I have never heard of it before. It hasn't yet been approved here for treatment in depression although there seems to be a few ongoing trials. The current cost here is R130 000- that's more than I earn in a year :o
Although an interesting read, unfortunately not an option.
Thanks though